MAUDE Adverse Event Report: SYNTHES MONUMENT SPORT GRIP T25 STARDRIVE SHAFTF/MATRIX-LONG; SCREWDRIVERS

SYNTHES MONUMENT SPORT GRIP T25 STARDRIVE SHAFTF/MATRIX-LONG; SCREWDRIVERS
Catalog Number 03.632.075
Medical Device Problem Code Fitting Problem (2183)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/14/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient weight is not provided for reporting.Device is an instrument and is not implanted/explanted.Device history record (dhr) review was performed on the part# 03.632.075 lot# 7575340: release to warehouse date: 9-may-2014, supplier: (b)(4).No non conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.A product development investigation was performed.The returned screwdriver was found to have a worn tip.The device has surface wear which does not impact functionality.A visual inspection, drawing review and dhr review were performed as part of this investigation.The complaint is confirmed.Replication of the complaint condition is not applicable as the screwdriver tips are already worn.The t25 startdrive screwdrivers are noted in the matrix spine system - degenerative technique guide.The drawings were reviewed during investigation.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.No definitive root cause was able to be determined.The failures are likely related to cumulative wear on the devices over time.There were no issues during the manufacture of this product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient with degenerative disc disease underwent a posterior lateral fusion at l2-s1 on (b)(6) 2016.While the surgeon was engaging the locking cap into the screw head, the locking cap fell off of the stardrive shaft.The locking cap was picked up with forceps and placed back on the stardrive shaft and the surgeon was able to engage the locking cap with the screw head.The surgeon went on to place a second locking cap and experienced the same issue with the locking cap falling off the same stardrive shaft.The second locking cap was picked up with forceps and placed back on the stardrive shaft and the surgeon was able to engage the locking cap with the screw head.Another stardrive shaft was used and the third locking cap fell off.The surgeon picked up the locking cap with forceps and placed it back on the stardrive shaft and was able to engage the locking cap with the screw head.All three (3) locking caps were placed successfully.During final tightening of the last locking cap, the straight tip driver (torque shaft) broke in half.Approximately 10mm of the shaft broke off.The tip stayed in the locking cap when it broke.The broken tip was retrieved from the locking cap and another straight tip driver (torque shaft) was used to final tighten the locking cap.The same locking cap was used.There were no fragments generated.The broken tip was discarded.The torque limiting ratchet handle was used with the straight tip driver (torque shaft).There was no reported issue with the torque limiting ratchet handle.All locking caps were placed successfully and implanted in the patient.There was a two minute surgical delay.There was no additional medical intervention.Routine intraoperative o-arm scans were taken as standard for the procedure.The procedure was completed successfully.The patient was reported as stable.The stardrive shaft used for the first and second locking cap was the same stardrive shaft.A second stardrive shaft was used for the third locking cap.During the manufacturer investigation process it was identified that the returned screwdriver was found to have a worn tip.This condition was re-evaluated and determined to be reportable on january 26, 2017.Concomitant devices reported: matrix locking caps (part # 09.632.099, lot # unknown, quantity 3) and 10nm torque limiting ratchet handle (part # 03.620.061, lot # 6436702, quantity 1).This is report 2 of 3 for (b)(4).

Brand Name
SPORT GRIP T25 STARDRIVE SHAFTF/MATRIX-LONG
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6307571
Report Number1719045-2017-10088
Device Sequence Number635060
Product Code HXX
UDI-Device Identifier10705034719191
UDI-Public(01)10705034719191(10)7575340
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.075
Device Lot Number7575340
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2017
Initial Report FDA Received Date02/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE (1) TORQUE LIMITING RATCHET HANDLE; THREE (3) MATRIX LOCKING CAPS
Patient Age63 YR